Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Flagstaff, AZ

July 16, 2017Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2017, 3:20 PM MST for Yavapai County, Arizona. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 3:20 PM MST (22:20 UTC)
Expired
Jul 16, 2017, 3:48 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:21 PM MSTHAIL 13 Wsw Prescott Courthou, AZJUST BEGAN HAILING WITH LARGEST STONES UP TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WUUS55 KFGZ 162220
SVRFGZ
AZC025-162300-
/O.NEW.KFGZ.SV.W.0016.170716T2220Z-170716T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
320 PM MST SUN JUL 16 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 400 PM MST

* At 320 PM MST, a severe thunderstorm was located over Indian Hill
  West Prescott, or 7 miles southwest of Prescott Valley, moving
  southwest at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Prescott, Indian Hill West Prescott, and White Spar Campground. 

This includes State Route 89 between mile markers 300 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3457 11250 3450 11246 3443 11256 3450 11262
TIME...MOT...LOC 2220Z 059DEG 10KT 3451 11251 

HAIL...1.00IN
WIND...<50MPH
 
$$

TM
2 follow-up statements
646 
WWUS55 KFGZ 162232
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
332 PM MST SUN JUL 16 2017

AZC025-162300-
/O.CON.KFGZ.SV.W.0016.000000T0000Z-170716T2300Z/
Yavapai-
332 PM MST SUN JUL 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR AREAS WEST OF PONDEROSA PARK IN YAVAPAI COUNTY...

At 331 PM MST, a severe thunderstorm was located near Ponderosa Park,
or 10 miles southwest of Prescott Valley, moving southwest at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas 
of Yavapai County.

This includes State Route 89 between mile markers 300 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3455 11253 3449 11248 3443 11256 3450 11262
TIME...MOT...LOC 2231Z 059DEG 10KT 3449 11254 

HAIL...1.00IN
WIND...<50MPH
 
$$

TM
794 
WWUS55 KFGZ 162248
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
348 PM MST SUN JUL 16 2017

AZC025-162257-
/O.CAN.KFGZ.SV.W.0016.000000T0000Z-170716T2300Z/
Yavapai-
348 PM MST SUN JUL 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR AREAS WEST OF PONDEROSA PARK 
IN YAVAPAI COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3455 11253 3449 11248 3443 11256 3450 11262
TIME...MOT...LOC 2246Z 059DEG 10KT 3447 11259 

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:16 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 16, 3:16 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
316 PM MST Sun Jul 16 2017

.SYNOPSIS...Expect numerous showers and thunderstorms along and
south of the Mogollon Rim and White Mountains heading into Monday,
with isolated storms elsewhere. Heavy rainfall rates from the
stronger storms will be capable of producing flash flooding across
parts of the area. Moisture is expected to increase by Tuesday and
Wednesday, with shower and thunderstorm coverage increasing
across northern Arizona.

&&

.DISCUSSION....As anticipated another round of showers and
thunderstorms rolled southwestward off the Mogollon Rim and White
Mountains region and across central Arizona. Stronger storms were
located across this region. Reports as of this afternoon include
ping pong ball size hail north of Prescott. Stronger storms from
Prescott south and west will have similar potential along with
wind gusts approaching 60 mph. The main threat for flash flooding
will be during the evening hours southwest of a line extending
through Prescott and Black Canyon City. A Flash Flood Watch is in
effect. Look for another round of showers and storms across the
Little Colorado River Valley and portions of the Mogollon Rim this
evening as thunderstorm outflow roll across the area and tap any
remain instability, mainly garden variety. Activity will end by
around midnight.

On Monday...The Flash Flood Watch continues for the Mogollon Rim,
White Mountains and locations southward. The main threat for
flooding will be in the afternoon into the early evening. Storm
once again will form along the Mogollon Rim and over the White
Mountains and head southward into deeper moisture. In addition to
flash flooding wind gusts to 60 mph and up to 1 inch diameter hail
will be possible. Storm more of a garden variety and fewer north
of the Rim.

For Tuesday onward...High pressure aloft shifts to a location over
Colorado and Kansas with the steering flow pointing from
southeast to northwest. More big storm complexes are anticipated
over southern Arizona and northwest Mexico and this steering flow
will open the door to moisture spreading across all of northern
Arizona. The deepest moisture will push into areas along and south
of the Mogollon Rim but also into northwest Arizona. The monsoon
is here to stay for a while.

&&

.AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA
will affect areas along and south of a KFLG to KSJN line through 03Z
before diminishing. Isolated storms elsewhere. Stronger storms will
lead to brief IFR conditions in +RA. A few storms may become severe
producing 50 kt surface winds and hail...this is most likely south
of a KSEZ to KSOW line. Similar storm activity on Monday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Numerous showers and storms are expected along
and south of the Mogollon Rim through Tuesday with scattered
coverage elsewhere. Expect higher humidity and cooler temperatures.

Wednesday through Friday...Increased moisture will bring greater
storm coverage across northern Arizona. Timing of storm activity
will generally be from late morning through early evening.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037-
038.

&&

PUBLIC...McCollum
AVIATION...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 3:19 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
319 AM MST Sun Jul 16 2017

AZZ008-015>018-037-038-170700-
Yavapai County Mountains-Western Mogollon Rim-
Eastern Mogollon Rim-White Mountains-Northern Gila County-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
319 AM MST Sun Jul 16 2017

This hazardous weather outlook is for the The White Mountains and Mogollon
Rim southwest into Northern Gila and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight
Today deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning. A Flash Flood Watch has been issued starting at 11 am
and continuing into Monday evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Models
suggest a slight drying trend could be possible by later next
week depending on the movement of the high pressure but it is
still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

AZZ004>007-009>014-039-040-170700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
319 AM MST Sun Jul 16 2017

This Hazardous Weather Outlook is for locations north of the
Mogollon Rim including the Little Colorado River valley, Chuska
Mountains and Deviance Plateau, along with the Northeast Plateaus
and Mesas.

.DAY ONE...Today and Tonight
By Sunday, deeper moisture will surge in from Mexico bringing an
increase in thunderstorm coverage which will be a trend into the
midweek. The main threats will remain localized flooding and
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Activity will spread further northward with each day for better
coverage north of the Mogollon Rim by the mid-week. Increased
coverage will likely bring an increased flash flood threat by
Wednesday-Thursday. Models suggest a drying trend could be
possible by later next week depending on the movement of the high
pressure but it is still early to settle on that outcome.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 1:35 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
135 PM MST SUN JUL 16 2017

AZZ007-008-037-162100-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
135 PM MST SUN JUL 16 2017

...STRONG THUNDERSTORMS BETWEEN SELIGMAN AND ASH FORK WILL CONTINUE
TO MOVE WEST...

At 131 PM MST, strong thunderstorms were located 3 miles southwest
of Ash Fork, and were moving west at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Ash Fork.
Interstate 40 between mile markers 128 and 148.
State Route 89 between mile markers 354 and 363.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Conditions can deteriorate rapidly. Slow down and allow extra time
when traveling.

LAT...LON 3535 11246 3508 11241 3507 11277 3532 11279
TIME...MOT...LOC 2031Z 086DEG 8KT 3517 11251

TM
Special weather statement, Jul 16, 1:51 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
151 PM MST SUN JUL 16 2017

AZZ007-008-037-162115-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
151 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS EXTENDING FROM SELIGMAN TO CHINO
VALLEY WILL CONTINUE TO MOVE SOUTHWEST...

At 148 PM MST, radar indicated strong thunderstorms were located
along a line extending from Seligman to Chino Valley. Movement was
southwest at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms will be near...
  Chino Valley around 210 PM MST.

This includes the following highways...
 Interstate 40 between mile markers 128 and 140.
 State Route 89 between mile markers 320 and 343.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3521 11304 3481 11275 3463 11250 3467 11223
      3505 11246 3532 11264
TIME...MOT...LOC 2048Z 044DEG 13KT 3526 11276 3498 11255 3469 11235

TM
Special weather statement, Jul 16, 2:12 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
212 PM MST SUN JUL 16 2017

AZZ007-008-037-162145-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
212 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 8 MILES WEST OF SELIGMAN WILL MOVE
SOUTHEAST...

At 210 PM MST, a strong thunderstorm was located 8 miles west of
Seligman, and moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seligman.

This includes the following highways...
 Route 66 between mile markers 129 and 139.
 Interstate 40 between mile markers 108 and 128.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3532 11316 3545 11301 3524 11272 3515 11299
TIME...MOT...LOC 2110Z 312DEG 15KT 3534 11302

TM
Special weather statement, Jul 16, 2:18 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
218 PM MST SUN JUL 16 2017

AZZ008-037-162145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
218 PM MST SUN JUL 16 2017

...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT
WILL CONTINUE TO MOVE SOUTH...

At 215 PM MST, a strong thunderstorm was located near Prescott
Airport, moving south at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Prescott, Yavapai Campground, and Prescott Airport.

This includes the following highways...
 State Route 89 between mile markers 314 and 327.
 State Route 69 between mile markers 291 and 294.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258
TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242

TM
Special weather statement, Jul 16, 2:40 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN JUL 16 2017

AZZ008-037-162215-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
240 PM MST SUN JUL 16 2017

...A LINE OF STRONG THUNDERSTORMS 18 MILES SOUTH OF SELIGMAN WILL
CONTINUE TO MOVE SOUTH...

At 239 PM MST, radar indicated a line of strong thunderstorms were
located approximately 18 miles south of Seligman. Movement was south
at 20 mph.

Winds in excess of 40 mph and one-half inch hail are possible with
these storms.

Locations impacted include...
Cross Mountain, Mount Hope and Walnut Creek Ranger Station.

This includes Interstate 40 between mile markers 94 and 111.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3531 11333 3545 11323 3528 11304 3510 11275
      3480 11284 3491 11324 3507 11334
TIME...MOT...LOC 2139Z 020DEG 17KT 3533 11323 3517 11313 3507 11286

TM
Local storm report, Jul 16, 2:50 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             4 W PRESCOTT AIRPORT    34.64N 112.50W
07/16/2017  E1.50 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

MCT

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:26 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 5:34 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Jul 15, 5:52 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 15, 6:11 PM MSTSpecial Weather StatementFGZ49 min
Jul 16, 3:31 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai42 hr
Jul 16, 11:51 AM MSTSpecial Weather StatementFGZ24 min
Jul 16, 12:25 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 12:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:01 PM MSTSpecial Weather StatementFGZ29 min
Jul 16, 1:14 PM MSTSpecial Weather StatementFGZYavapai31 min
Jul 16, 1:35 PM MSTSpecial Weather StatementFGZ25 min
Jul 16, 1:51 PM MSTSpecial Weather StatementFGZYavapai24 min
Jul 16, 2:12 PM MSTSpecial Weather StatementFGZ33 min
Jul 16, 2:18 PM MSTSpecial Weather StatementFGZYavapai27 min
Jul 16, 2:27 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 16, 2:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 16, 2:54 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Jul 16, 3:13 PM MSTSevere Thunderstorm WarningFGZYavapai16 min
Jul 16, 4:57 PM MSTSpecial Weather StatementFGZ48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.